Alert archive / Kansas / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Goodland, KS
NWS Goodland, KS issued this winter storm watch at Feb 12, 2021, 3:13 AM CST for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Feb 13, 2021, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 12, 2021, 3:13 AM CST (09:13 UTC)
- In effect from
- Feb 13, 2021, 6:00 PM CST
- Expired
- Feb 13, 2021, 3:05 AM CST
- In force
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635 WWUS43 KGLD 120913 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 213 AM MST Fri Feb 12 2021 ...Dangerous Wind Chill Readings, Temperatures and Accumulating Snowfall to impact entire region Today into this weekend... .Arctic air over the Tri State region over the next 72 hours, combined with the passage of a low pressure system over the weekend, will bring the potential for accumulating snow as well as dangerous wind chill readings. COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122300- /O.NEW.KGLD.WS.A.0001.210214T0000Z-210215T0000Z/ /O.EXT.KGLD.WC.Y.0004.000000T0000Z-210213T1800Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 213 AM MST Fri Feb 12 2021 /313 AM CST Fri Feb 12 2021/ ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM MST /NOON CST/ SATURDAY... ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...For the Wind Chill Advisory, very cold wind chills. Wind chills as low as 24 below zero. A few isolated spots could even reach a few degrees colder. For the Winter Storm Watch, moderate snow possible. Total snow accumulations of 3 to 6 inches possible. * WHERE...Portions of northwest and west central Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...For the Wind Chill Advisory, until 11 AM MST /noon CST/ Saturday. For the Winter Storm Watch, from Saturday afternoon through Sunday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Monitor the latest forecasts for updates on this situation. && $$
3 follow-up statements
872 WWUS43 KGLD 121650 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 950 AM MST Fri Feb 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130700- /O.CON.KGLD.WC.Y.0004.000000T0000Z-210213T1800Z/ /O.CON.KGLD.WS.A.0001.210214T0000Z-210215T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 950 AM MST Fri Feb 12 2021 /1050 AM CST Fri Feb 12 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/ SATURDAY... ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...For the Wind Chill Advisory, very cold wind chills. Wind chills as low as 24 below zero. A few isolated spots could be a few degrees colder. For the Winter Storm Watch, moderate snow possible. Total snow accumulations of 3 to 6 inches possible. * WHERE...Portions of northwest and west central Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...For the Wind Chill Advisory, until 11 AM MST /noon CST/ Saturday. For the Winter Storm Watch, from Saturday afternoon through Sunday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Monitor the latest forecasts for updates on this situation. && $$
933 WWUS43 KGLD 130406 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 906 PM MST Fri Feb 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131600- /O.NEW.KGLD.WC.Y.0005.210214T0000Z-210215T1800Z/ /O.CON.KGLD.WC.Y.0004.000000T0000Z-210213T1800Z/ /O.CON.KGLD.WS.A.0001.210214T0000Z-210215T0000Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 906 PM MST Fri Feb 12 2021 /1006 PM CST Fri Feb 12 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/ SATURDAY... ...WIND CHILL ADVISORY IN EFFECT FROM 5 PM MST /6 PM CST/ SATURDAY TO 11 AM MST /NOON CST/ MONDAY... ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON... * WHAT...For the first Wind Chill Advisory, very cold wind chills. Wind chills as low as 25 below zero. For the second Wind Chill Advisory, very cold wind chills expected. Wind chills as low as 35 below zero. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 3 to 5 inches possible. * WHERE...Portions of northwest and west central Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...For the first Wind Chill Advisory, until 11 AM MST /noon CST/ Saturday. For the second Wind Chill Advisory, from 5 PM MST /6 PM CST/ Saturday to 11 AM MST /noon CST/ Monday. For the Winter Storm Watch, from Saturday afternoon through Sunday afternoon. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. Monitor the latest forecasts for updates on this situation. && $$ Kauffman
648 WWUS43 KGLD 130905 WSWGLD URGENT - WINTER WEATHER MESSAGE National Weather Service Goodland KS 205 AM MST Sat Feb 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131800- /O.UPG.KGLD.WC.Y.0005.210214T0000Z-210215T1800Z/ /O.NEW.KGLD.WC.W.0001.210214T0000Z-210215T1800Z/ /O.UPG.KGLD.WS.A.0001.210214T0000Z-210215T0000Z/ /O.NEW.KGLD.WW.Y.0005.210214T0000Z-210215T0000Z/ /O.CON.KGLD.WC.Y.0004.000000T0000Z-210213T1800Z/ Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy- Hitchcock-Red Willow- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, Leoti, Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 205 AM MST Sat Feb 13 2021 /305 AM CST Sat Feb 13 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS MORNING... ...WIND CHILL WARNING IN EFFECT FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO 11 AM MST /NOON CST/ MONDAY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO 5 PM MST /6 PM CST/ SUNDAY... * WHAT...For the Wind Chill Warning, dangerously cold wind chills expected. Wind chills as low as 25 to 35 below zero. For the Winter Weather Advisory, snow expected. Total snow accumulations of 4 to 7 inches. For the Wind Chill Advisory, very cold wind chills. Wind chills as low as 15 to 24 below zero. * WHERE...Portions of northwest and west central Kansas, east central and northeast Colorado and southwest Nebraska. * WHEN...For the Wind Chill Warning, from 5 PM MST /6 PM CST/ this afternoon to 11 AM MST /noon CST/ Monday. For the Winter Weather Advisory, from 5 PM MST /6 PM CST/ this afternoon to 5 PM MST /6 PM CST/ Sunday. For the Wind Chill Advisory, until 11 AM MST /noon CST/ this morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning commute. The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. Slow down and use caution while traveling. Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this winter storm watch went out at Feb 12, 3:00 AM CST, 13 minutes earlier.
Area forecast discussion, Feb 12, 3:00 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 AM MST Fri Feb 12 2021
.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM MST Thu Feb 11 2021
Tonight-Friday...the next shot of arctic air arrives tonight
along with a slight chance of light snow and/or flurries as a
weather disturbances approaches from the northwest. As this
disturbance continues moving east-southeast a better moisture
profile sets up in the 850-500mb layer to increase the chance for
light snow. Highest chance along and north of I-70. Snowfall amounts
of a track to half inch are expected east of a line from Yuma to
Colby and Gove while to the west little is expected, perhaps some
flurries or light snow with little accumulation. The main weather
story will be the cold. Low temperatures tonight are expected to be
in the zero to -5F range. I dont see much chance for any clearing of
the cloud cover to allow temperatures to really get cold and the
better performing models the past few days average close to the
current forecast. "High" temperatures will only be in the single
digits above zero. A Wind Chill Advisory will go into effect for the
entire forecast area starting at 05z and continue through the day
Friday. If the forecast works out as planned the advisory could be
cancelled from south to north in the afternoon but given the
expectation that it will be needed Friday night I may just extend it
and avoid confusion of re-issuing.
Friday night-Saturday...light snow chances continue in the morning
before drier air aloft moves in as the weather disturbance moves
away from the area. Some areas south of the interstate wont see any
additional accumulation while along and north of the interstate up
to a half inch or so of additional accumulation. Low temperatures
are expected to be in the 5 below to 10 below zero range and could
certainly be colder. "High" temperatures are expected to range from
around 4F in McCook to 11 degrees from Flagler to Leoti.
Saturday night-Sunday...snow chances increase during the night then
slowly decrease a bit from west to east as an upper level trough
moves toward the area. An additional 3 to 5 inches of snow are
expected but could be higher given some of the models snow liquid
ratio numbers. Low temperatures look to be in the 5 below to 10
below zero range and certainly could be colder given fresh snow
cover. "High" temperatures will struggle to reach zero and will
likely be the coldest daily temperature on record for all of our
reporting sites.
.LONG TERM...(Monday through Thursday)
Issued at 200 AM MST Fri Feb 12 2021
Northwest flow aloft and dry conditions prevail at the start of the
long term period, with the region on the backside of an upper
trough. Meanwhile at the surface, an area of high pressure extends
south into the High Plains. On Monday, the high pressure slides
eastward as a disturbance develops across the Great Basin. This wave
strengthens as it digs into the southern Plains on Tuesday and
Wednesday, closing off into a low. At this point, it looks like this
system and the precipitation associated with it will stay south of
the region, resulting in continued dry weather for us. On Thursday,
north to northwest flow develops over the area, between the
departing trough to the east and upper ridging to the west.
Temperatures slowly warm during this timeframe. However, it is still
unknown if this weekend's upcoming snow will have an impact on next
week's temperatures. As it stands now, the coldest day of the long
term period will be Monday. Monday morning still looks like it will
bring dangerous, record breaking cold, with wind chill values in the
-20 to -35 range. Highs only climb into the single digits above
zero during the day. Tuesday has highs mainly in the teens and
20s, followed by Wednesday in the 20s and low 30s, and Thursday
in the 30s region-wide. For lows, we increase from the single
digits and lower teens below zero Monday night to the single digits
above zero Wednesday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1029 PM MST Thu Feb 11 2021
Wintry conditions will persist over the Tri State region through
the forecast period. Both terminals will see mainly MVFR skies
ranging from OVC010-030. Light snow/flurries is also possible,
with some visibility reduction to 3sm for KMCK from 00z-05z
Saturday.
Winds for KGLD, east-northeast winds around 10kts thru 14z
Friday, then shifting to the southeast 10-15kts. Gusts to 25kts
are possible from 18z-23z.
Winds for KMCK, light/variable to near calm thru 13z Friday, then
east around 5-10kts.
&&
.CLIMATE...
Issued at 311 PM MST Thu Feb 11 2021
Record Low Maximum Temperatures
12th || 13th || 14th || 15th || 16th || 17th || 18th
--------------------------------------------------------------------
GLD 13F || 14F || 8F || 1F || 4F || 9F || 15F
MCK 12F || 1F || 7F || 3F || 12F || 1F || 10F
ITR 12F || 11F || 5F || 14F || 10F || 6F || 8F
HLC 18F || 17F || 14F || 8F || 8F || 5F || 13F
CBK 12F || 16F || 12F || 16F || 14F || 8F || 2F
TRB 14F || 14F || 9F || 10F || 14F || 7F || 9F
YMA 16F || 17F || 17F || 14F || 22F || 17F || 1F
Record Low Temperatures
12th || 13th || 14th || 15th || 16th || 17th || 18th
--------------------------------------------------------------------
GLD -11F || -11F || -12F || -13F || -17F || -15F || -4F
MCK -5F || -7F || -11F || -11F || -7F || -11F || -10F
ITR -20F || -8F || -8F || -11F || -6F || -14F || -11F
HLC -6F || 1F || -3F || -6F || -7F || -11F || -6F
CBK -31F || -20F || -9F || -13F || -11F || -15F || -13F
TRB -10F || -11F || -7F || -14F || -9F || -12F || -12F
YMA -12F || -15F || -19F || -2F || -9F || -4F || -17F
Monthly Record Low Temperatures (February)
Record Low || Date
---------------------------
GLD -22 || 2/05/1982
MCK -26 || 2/08/1933
ITR -23 || 2/05/1982
HLC -19 || 2/01/1951
CBK -31 || 2/12/1899
TRB -24 || 2/09/1933
YMA -27 || 2/01/1951
All-Time Record Low Temperatures
Record Low || Date
---------------------------
GLD -27 || 12/22/1989
MCK -30 || 1/12/1912
ITR -25 || 1/04/1959
HLC -26 || 12/22/1989
CBK -32 || 12/22/1989
TRB -25 || 1/18/1984
YMA -33 || 12/22/1989
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Advisory until 5 PM MST /6 PM CST/ this afternoon for
KSZ001>004-013>016-027>029-041-042.
CO...Wind Chill Advisory until 5 PM MST this afternoon for COZ090>092.
NE...Wind Chill Advisory until 5 PM MST /6 PM CST/ this afternoon for
NEZ079>081.
&&
SHORT TERM...99
LONG TERM...JBH
AVIATION...JN
CLIMATE...AWHazardous weather outlook, Feb 11, 10:25 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 925 PM MST Thu Feb 11 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130430- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 925 PM MST Thu Feb 11 2021 /1025 PM CST Thu Feb 11 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Wind Chill Advisory remains in effect for the entire Tri-State area. Wind chill readings as low as 24 degrees below zero are expected. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Record breaking and life threatening cold temperatures are expected Friday through Tuesday. Wind chill values of 20 to 30 below zero are expected Friday night, Saturday night and Monday night with 25 to 40 below zero Sunday night. Light snowfall is expected Friday through Friday night with a dusting to an inch possible. Another round of snow is expected Saturday night through Sunday evening with 3 to 5 inches expected at this time. These amounts are subject to change. .SPOTTER INFORMATION STATEMENT... Spotter activation is not required.
In the hours before
Local storm report, Feb 11, 10:52 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
952 PM MST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM EXTR WIND CHILL 3 ESE OAKLEY 39.11N 100.81W
02/11/2021 M-15 F GOVE KS MESONET
MESONET STATION K5OK7 AT I-70 - EAST OAKLEY
INTERCHANGE.
&&
KMKLocal storm report, Feb 11, 11:43 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM EXTR WIND CHILL 2 W MONUMENT 39.10N 101.04W
02/11/2021 M-16 F LOGAN KS MESONET
MESONET STATION UP841 1.9 W MONUMENT (UPR).
&&
JBHLocal storm report, Feb 11, 11:58 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1058 PM MST THU FEB 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM EXTR WIND CHILL 3 E GRINNELL 39.12N 100.57W
02/11/2021 M-17 F GOVE KS MESONET
MESONET STATION UP830 3.3 E GRINNELL (UPR).
&&
JBHLocal storm report, Feb 12, 2:45 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
145 AM MST FRI FEB 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM EXTR WIND CHILL 1 ENE HILL CITY 39.37N 99.83W
02/12/2021 M-15 F GRAHAM KS ASOS
KHLC HILL CITY.
&&
JBHNearby
Winter Storm Watches in Kansas, 2021Winter Storm Watches in Colorado, 2021Winter Storm Watches in Nebraska, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.